The web browser you are using will no longer be supported by Cigna.com. To continue accessing the site without interruption, please upgrade your browser to the most recent version.
Medicines That Can Cause Heartburn

Medicines That Can Cause Heartburn

Medicines That Can Cause Heartburn

Topic Overview

Many prescription and nonprescription medicines can cause heartburn. A few examples are:

  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Antibiotics.
  • Steroids, such as prednisone.
  • Some heart medicines.

Caffeine and alcohol also can cause heartburn.

If you think that your heartburn may be caused by a medicine:

  • Call the doctor who prescribed the medicine before you take the next dose to find out if you should stop taking the medicine or take a different one. There also may be certain ways or times of the day to take your other medicines that will decrease the chance of getting heartburn. An appointment may not be needed.
  • If you are taking a medicine that was not prescribed by a doctor, stop taking it. Call your doctor if you feel that you need to continue taking the medicine or need help controlling your symptoms.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff

Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine

Adam Husney, MD - Family Medicine

Kathleen Romito, MD - Family Medicine